Alert archive / South Dakota / Red Flag Warnings in 2026
Red Flag Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Mar 20, 2026, 12:00 PM CDT for Ida County, Plymouth County, Woodbury County, Iowa; Dakota County, Dixon County, Nebraska; 6 counties in South Dakota. It took effect at Mar 21, 2026, 1:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2026, 12:00 PM CDT (17:00 UTC)
- In effect from
- Mar 21, 2026, 1:00 PM CDT
- Expired
- Mar 21, 2026, 10:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
Counties Ida County, IA, Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Bon Homme County, SD, Charles Mix County, SD, Clay County, SD, Gregory County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 95 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
465 WWUS83 KFSD 201700 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1200 PM CDT Fri Mar 20 2026 NEZ013-014-SDZ050-063-068>071-211000- /O.NEW.KFSD.FW.W.0005.260321T1800Z-260322T0300Z/ Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-Clay-Union- 1200 PM CDT Fri Mar 20 2026 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM CDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG THE MISSOURI RIVER... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 10 PM CDT Saturday. * AFFECTED AREA...In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Charles Mix, Bon Homme, Yankton, Clay and Union. * WINDS...South 10 to 18 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
113 WWUS83 KFSD 210154 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 854 PM CDT Fri Mar 20 2026 IAZ020-031-032-211500- /O.EXA.KFSD.FW.W.0005.260321T1800Z-260322T0300Z/ Plymouth-Woodbury-Ida- 854 PM CDT Fri Mar 20 2026 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM CDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR ALONG THE MISSOURI RIVER AND PORTIONS OF NORTHWEST IOWA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 10 PM CDT Saturday. * AFFECTED AREA...In Iowa, Plymouth, Woodbury and Ida. * WINDS...South 5 to 10 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ013-014-SDZ050-063-068>071-211500- /O.CON.KFSD.FW.W.0005.260321T1800Z-260322T0300Z/ Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-Clay-Union- 854 PM CDT Fri Mar 20 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 10 PM CDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG THE MISSOURI RIVER... * AFFECTED AREA...In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Charles Mix, Bon Homme, Yankton, Clay and Union. * WINDS...Southwest 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
979 WWUS83 KFSD 210909 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 409 AM CDT Sat Mar 21 2026 IAZ020-031-032-NEZ013-014-SDZ050-063-068>071-211900- /O.CON.KFSD.FW.W.0005.260321T1800Z-260322T0300Z/ Plymouth-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme- Yankton-Clay-Union- 409 AM CDT Sat Mar 21 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG THE MISSOURI RIVER AND INTO PORTIONS OF NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Plymouth, Woodbury and Ida. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Charles Mix, Bon Homme, Yankton, Clay and Union. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
053 WWUS83 KFSD 211558 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1058 AM CDT Sat Mar 21 2026 IAZ020-031-032-NEZ013-014-SDZ050-063-068>071-220200- /O.CON.KFSD.FW.W.0005.260321T1800Z-260322T0300Z/ Plymouth-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme- Yankton-Clay-Union- 1058 AM CDT Sat Mar 21 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG THE MISSOURI RIVER AND INTO PORTIONS OF NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Plymouth, Woodbury and Ida. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Charles Mix, Bon Homme, Yankton, Clay and Union. * WINDS...West 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
068 WWUS83 KFSD 220247 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 947 PM CDT Sat Mar 21 2026 IAZ020-031-032-NEZ013-014-SDZ050-063-068>071-220400- /O.EXP.KFSD.FW.W.0005.000000T0000Z-260322T0300Z/ Plymouth-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme- Yankton-Clay-Union- 947 PM CDT Sat Mar 21 2026 ...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG THE MISSOURI RIVER AND INTO PORTIONS OF NORTHWEST IOWA... Relative humidity has begun to increase above critical thresholds this evening. Therefore the Red Flag Warning will be allowed to expire at 10 pm. Breezy winds increase overnight which may result in localized elevated fire risk. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Mar 20, 6:15 AM CDT, 5 hours 45 minutes earlier. Its key messages:
- Although risk is low, isolated valley fog is possible into this morning's commute.
- A strong warming trend continues through Saturday. Near to record temperatures are possible today and Saturday, along with some of the earliest 80 degree readings on record.
- Depending on fine fuel moisture (grass and brush), fire conditions may become elevated along the Missouri River Valley today, but especially Saturday.
- Outside of a couple very low (less than 20%) rainfall risks, no meaningful precipitation is anticipated.
Area forecast discussion, Mar 20, 6:15 AM CDT, 5 hours 45 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 615 AM CDT Fri Mar 20 2026 .KEY MESSAGES... - Although risk is low, isolated valley fog is possible into this morning's commute. - A strong warming trend continues through Saturday. Near to record temperatures are possible today and Saturday, along with some of the earliest 80 degree readings on record. - Depending on fine fuel moisture (grass and brush), fire conditions may become elevated along the Missouri River Valley today, but especially Saturday. - Outside of a couple very low (less than 20%) rainfall risks, no meaningful precipitation is anticipated. && .UPDATE... Issued at 247 AM CDT Fri Mar 20 2026 Temperatures so far this overnight have been quite variable depending on winds and cloud cover but still in the 40s and 50s. Most of the clouds have cleared the area, and skies should stay mostly clear through the overnight. Temps should fall into the upper 30s and 40s. NAM and HREF guidance continue to show potential for patchy valley fog into the morning hours, but confidence remains low as most guidance does not include fog. But will continue to monitor. For the rest of today, no significant changes to the forecast. Continue to expect near to record breaking temperatures for most of the area as we warm into the 70s and 80s - see the Climate section below for more information. Elevated fire danger is possible today south of I-90 and west of I-29, where fuels have likely had the longest to dry back out. Mild again tonight with lows in the 40s. No significant changes through the rest of the seven day forecast. Another day of near to record breaking heat on Saturday, with continued fire concerns particularly through the MO River Valley. Cooler for the early part of the week behind a strong, but dry cold front. Average ensemble probability for measurable precipitation are below 45% for any 24 hour period through the next week, with high variance between ensembles in timing and location. && .DISCUSSION... Issued at 1250 PM CDT Thu Mar 19 2026 THIS Afternoon: An absolutely beautiful mid-March afternoon continues in the region as temperatures are steadily rising through the 60s and into the 70s. NBM continues to run too cool with high temperatures, so continue to blend in more HRRR/RAP/CONSShort blended data which will surge most of the region to their high temperatures between 4-5pm. A slightly breezy southwesterly wind may move into the I-29 corridor by mid-afternoon. TONIGHT: Varied cirrus will spread through the region overnight as a light and mixy southwesterly surface wind prevails. Temperatures tonight fall into the 40s, with any location that sees a persistent wind remaining warm. With the loss of all the snow cover, fog chances look much lower into Friday morning. FRIDAY-SATURDAY: Get ready for near to record temperatures over the next two days, as we'll continue to see broad warm advection spread through the Plains. After a warm morning, temperatures are likely to rise into the 60s and 70s in most locations, with a few 80s possible near the MO river valley. Only two minor flies in the ointment in the arrival of mid-lvl vorticity in the afternoon (increased mid-lvl cloud potential), and slight backdoor cool front that may sneak into the Ridge. That said, will continue to utilize high resolution HRRR/RAP guidance for high temperatures. Another very warm overnight will set us up for near to record temperatures on Saturday as a breezy southwesterly wind develops early in the day due to weak frontal passage. Nearly all guidance now pushes most of the CWA into the upper 70s to 80s, with NBM probabilities of exceeding 80 degrees now over 65% for areas from Huron to Sioux Falls to Storm Lake. Latest ensemble guidance also suggests a nearly 30% probability of reaching the 90 degree mark along the MO River valley. Reaching both 80 and 90 degrees on Saturday would mark one of the top 5 to top 10 earliest first occurrences on record for long term climate sites. The increase in afternoon gusty winds (15 to 20 mph) in the MO river valley combined with RH values falling near 20% may lead to elevated fire weather conditions focused mostly along the MO River valley where fine fuels may have dried out more after recent snow. SATURDAY NIGHT: Guidance remains in strong agreement that a cold front will settle southward after dark Saturday night. Gusty winds associated with the passage of this boundary may gust between 25 and 35 mph, and have favored the slightly higher gusts of the NBM 75th given the degree of cold advection and brief steepening of the low- lvl lapse rates. SUNDAY: A mid-lvl shortwave tracks through a flattened 500 mb flow pattern on Sunday. 12Z guidance does suggest that we may see scattered light rain pass through areas along and north of I-90 Sunday morning, but don't expect high rainfall amounts. Ensemble guidance only suggests a 20% probability of exceeding more than a couple hundredths of QPF. MONDAY-WEDNESDAY: No major storm systems are expected well into next week as the mid-lvl pattern remains progressive and quasi-zonal. Colder temperatures that surge southward Sunday are not expected to linger long into Monday as a quick rebound to southwesterly surface flow returns on Monday afternoon. This southerly return flow may try to usher in a narrow tongue of low-lvl moisture through the Mid- Missouri River valley by Monday night. It's a very low chance, but soundings would suggest enough moisture and lift on the LLJ axis for scattered showers or an isolated rumble of thunder. Outside of that minimal precipitation chance, dry weather is likely through the middle of the week as a roller coaster ride of temperatures continues. By the middle of the week we may again see temperatures back towards the 70s. One thing of note to keep an eye on next week given the progressive zonal flow, will be an increase in breezy to windy days which will result in increasing fire danger risks. && .AVIATION /12Z TAFS THROUGH 12Z SATURDAY/... Issued at 613 AM CDT Fri Mar 20 2026 VFR conditions prevail through the period, with high clouds around the region. May see some very isolated valley fog this morning, but chances and confidence are very low. Winds remain light and vary in direction through the period. Gusts around 20 knots are possible across south central SD this afternoon and into early evening. && .CLIMATE... Issued at 1253 PM CDT Thu Mar 19 2026 Extremely warm air will try to move eastward late this week into this weekend. These temperatures may result in the top 10 earliest 75 and 80 degree highs at long term climate locations. Here is a look at records for Friday and Saturday Record High Temperatures: March 20: KFSD: 73/2022, KSUX: 79/2015, KHON: 75/1911, KMHE: 77/1994 March 21: KFSD: 83/1910, KSUX: 85/1910, KHON: 84/1907, KMHE: 88/1907 Record High Minimum Temperatures: March 21: KFSD: 49/1938, KSUX: 48/2012, KHON: 45/1938 && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && UPDATE...SG DISCUSSION...Dux AVIATION...SG CLIMATE...Dux
Hazardous weather outlook, Mar 20, 3:32 AM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 332 AM CDT Fri Mar 20 2026 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-210845- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 332 AM CDT Fri Mar 20 2026 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Although risk is very low, isolated valley fog may lead to some reduced visibility into the morning commute. Warm, dry, and breezy conditions will lead to elevated fire danger today across the Missouri River Valley, and across southern South Dakota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Warm, dry, and breezy conditions are expected again Saturday, leading to elevated fire concerns. Greatest risk is across the Missouri River Valley, stretching north toward Interstate 90. Dry and occasionally breezy conditions may lead to periods of elevated fire danger into mid next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in South Dakota, 2026Red Flag Warnings in Iowa, 2026Red Flag Warnings in Nebraska, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.